The Use of Cephalosporins in Penicillin-allergic Patients

A Literature Review

James D. Campagna, MD; Michael C. Bond; Esteban Schabelman; Bryan D. Hayes

Disclosures

J Emerg Med. 2012;42(5):612-620. 

In This Article

Abstract and Introduction

Abstract

Background The practice of avoiding cephalosporin administration to penicillin-allergic patients persists despite the low rate of cross reactions between both groups of antibiotics.
Objective The purpose of this literature review is to evaluate the published evidence regarding the commonly held belief that patients with a history of an allergic reaction to penicillin have a significantly increased risk of an allergic reaction to cephalosporins.
Materials and Methods Articles were identified through a computerized search of MEDLINE from 1950 to the present using the search terms "penicillin$," "cephalosporin$," "allerg$," "hypersensitivity," and "cross-react$." All articles were reviewed, and additional sources cited in them were added to the literature review.
Results Penicillins have a cross allergy with first-generation cephalosporins (odds ratio 4.8; confidence interval 3.7–6.2) and a negligible cross allergy with second-generation cephalosporins (odds ratio 1.1; confidence interval 0.6–2.1). Laboratory and cohort studies confirm that the R1 side chain is responsible for this cross reactivity. Overall cross reactivity between penicillins and cephalosporins is lower than previously reported, though there is a strong association between amoxicillin and ampicillin with first- and second-generation cephalosporins that share a similar R1 side chain.
Conclusions Although a myth persists that approximately 10% of patients with a history of penicillin allergy will have an allergic reaction if given a cephalosporin, the overall cross-reactivity rate is approximately 1% when using first-generation cephalosporins or cephalosporins with similar R1 side chains. However, a single study reported the prevalence of cross reactivity with cefadroxil as high as 27%. For penicillin-allergic patients, the use of third- or fourth-generation cephalosporins or cephalosporins with dissimilar side chains than the offending penicillin carries a negligible risk of cross allergy.

Introduction

Classic teaching is that patients with a history of an allergy to penicillin have a 10% risk of an adverse reaction if they are given a cephalosporin.[1–2] Early studies in the 1960s and 1970s reported cross-reactivity rates of 8–18%.[3,4] Articles published by Petz and Dash during this period are the main source of the pervasive belief in the 10% risk theory.[5,6] The notion that such high cross reactivity exists translates to clinical practice as the complete avoidance of cephalosporins in penicillin-allergic patients, even when a cephalosporin is indicated as first-line treatment.

When treating a penicillin-allergic patient with an infection for which a cephalosporin is first-line treatment, it is necessary to consider the risks and benefits of using a cephalosporin as well as of avoiding the drug. Avoidance may lead to administration of an antibiotic that is less effective or associated with a greater risk for development of pathogen resistance and side effects. Understanding the true risk of adverse events resulting from cephalosporin use in penicillin-allergic patients is critical to providing the highest quality of care.

In this article, we review published information on the cross reactivity of penicillin and cephalosporins to determine if classic teachings are justified.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....